Aa
A
A
A
Close
Anxiety Community
23.1k Members
Avatar universal

Why are the SSRIs making me sick?

I recently have symptoms of and was diagnosed with general anxiety disorder.  A series of recent stressful events precipitated terrible insomnia and anxiety.  One of the events was a significant infection of ecoli and cdiff infection.  Heavy antibiotics were used for extended period.  I have tried 2 different SSRIs and cannot tolerate 10mg of lexapro or paxil.  I become immediately sick, lose appetite, cannot sleep, through up on paxil.  I am wondering if i actually have too much seritonin?  I have read GI problems such as ibs-d can also cause high seritonin.  But there are no tests for high seritonin.  Help I am losing my job and my family.  I keep trying to get better but these ssris make me sick.  The only thing that works even a little is xanax and everyone is so negative about it.
4 Responses
Avatar universal
More information would be helpful in offering you what we've gone through with our anxiety problems.  It's a very different thing to have an anxiety problem that comes out of nowhere and to have a problem connected to very stressful events and the use of medication.  Antibiotics can cause anxiety problems.  And depression.  It's a side effect.  Insomnia can cause all sorts of problems.  What antibiotics do is kill off your beneficial organisms along with the bad guys you're aiming for, and part of recovery, if it's possible, is to rebuild that colony.  One way is to take probiotics and prebiotics while you're on the antibiotics and for a significant time period afterward.  This is important, because these organisms also provide a lot of our mental health.  Eating as well as you can possibly eat is important.  Cultured and fermented foods are prebiotics, providing the crucial food your probiotics need to survive.  So the first thing I'd do is go to your nearest best quality health food store and buy the best multi-spectrum probiotic you can find in their refrigerated section.  That's a start.  As for serotonin, this is going to sound weird, but there is no proven connection between serotonin and the causation of either anxiety or depression.  This was a bogus argument made by Eli Lilly when they first came out with Prozac, and it earned them a ton of money.  But it has never been proven and many have tried.  We don't actually know what in the body causes anxiety or depression, which is why there is no pharmaceutical cure.  So the amount of serotonin one has in one's system doesn't tell you why you're anxious unless for some reason your body can't manufacture enough serotonin in the first place.  It is possible for anxious people to test low for serotonin, but know that medication doesn't increase the amount of serotonin in your brain.  It causes the brain to use it differently, by preventing the breakdown and evacuation of used serotonin and the targeting of certain receptor sites so the serotonin you do have washes longer in these areas giving the effect of having more serotonin there without actually producing more serotonin.  The body makes serotonin from the ingestion of certain nutrients in food, mostly tryptophan, B6 and Vitamin C.  Tests can show low serotonin .  Tests can also show high serotonin, as they do when people suffer a disorder called serotonin syndrome, which is almost always caused by taking too many drugs at the same time that affect serotonin.  So there's that.  Your problem is a different one, which is, many people suffer lots of side effects taking antidepressants, as well as other drugs.  Sometimes these effects are start-up effects as your body adjusts to operating artificially.  Sometimes they last.  Only time can tell if you will get used to them or not.  Unfortunately, side effects start right away while the beneficial effects you're seeking can take 4-6 weeks to start.  Now, the big question is, if your problem is caused by the stress caused to your mind and body by being ill and the treatment for it, is taking an antidepressant the best way to treat it?  You might cure it through therapy or through repairing the damage the illness and the treatment did to your body.  Antidepressants offer symptomatic relief, and often that's the best we can do, but don't cure the problem; we don't know how to do that with medication yet.  That's for you and your psychiatrist and doctor and gastroenterologist and psychologist to decide.  But if you decide you do need medication, it's very trial and error.  There are lots of different antidepressants out there.  There are other categories of antidepressants than the ssris.  As for Xanax, the negativity is that it's addictive, but if you only use it when necessary and not every day it's much easier to stop taking.  But stopping antidepressants after being on them for awhile is no picnic either.  Another problem you may be having is, serotonin is mostly found in the digestive system, so messing with it might be harder on you because of the type of health problems you had.  You just have to keep trying to work on this and on fixing what broke you in the first place, and if you need medication for your anxiety, hopefully there is one out there that both works and doesn't make you sick.  
973741 tn?1342342773
So, they 'could' start even lower and have you take paxil for a week at 5 mg and then titrate up.  At that very slow interval of increasing the dose, many do not have the traditional 'start up' side effects that SSRI's are known for.  They have these start up side effects that are just the body getting used to the medication and these often peter out.  There are more long term side effects someone can have but gi distress would be more transient in nature and would likely go away.  The really low starting dose helps with that so please talk to your doctor about that.  Then when you and your doctor decide you are going to discontinue the SSRI, they slowly decrease the dose on the other end.  This is the best practice for getting used to and weaning off the medication that has helped a lot of people.  But everyone is different and your situation is uniquely your own.  

Why are you losing your job and your family, sweetie?  Because of the illness (c diff and the other) or because of the anxiety?  I think it is so hard to be anxious  Please know that everyone has bouts of anxiety here and there but yes, when it impacts our functioning regularly, it's time to work on it. So pat yourself on the back for doing that!  What else are you doing besides medication?  Are you doing talk therapy?  The combination of medication and talk therapy when you have a good therapist or counselor is very healing for many.  If you can exercise or get physical activity, that also is a mood lifter.  Proper sleep is restorative in so many ways.  Eating well.  Breathing exercises and meditation.  All of these things add into the mix of feeling better.  But tell us more about what is going on with your situation.  I'm sure sorry it is so hard right now!
Avatar universal
So much happened in such a short amount of time that itll take too long to explain.  But just know i hit all the stressfull events that could cause a big problem.  Job related Stress, family illness, own illness, new child.  The only thing that is keeping me semi comfortable and able to sleep is 25mg of trazadone and 2mg of xanax spaced out .5mg four times a day.  If i deviate or add to these i start spiraling really quick.  Biggest problem is insomnia and then anxiety.  I never had any health issues before november 2019 when all this stuff started.
1 Comments
So right now you're taking an opiate and a benzo, addictive drugs, so you can sleep.  That's going to be hard to stop doing, and it won't cure your insomnia any, and in the long run you might get rebound insomnia from it.  I'd be looking to make this regimen very temporary, and make sure you don't stop these meds abruptly.  That will take some time.  The good thing about an antidepressant is, when it works it works all the time, not just for a temporary period of time, but all drugs have downsides and all drugs for mental illness are hard to stop taking.  You don't really have mental illness, you are burnt out from an onslaught of really really bad stuff happening.  Mom has given great advice of things that might help.  Getting into a new healthful routine might help break this awful cycle of luck you're in.  You need to find a way to de-stress from all this stuff.  I'd be discussing this with a psychologist and a psychiatrist with the purpose of actually solving what should be a temporary setback for you.  Now me, I've got a mental illness, a chronic anxiety disorder that pretty much came out of nowhere.  That's really hard to fix because there's really no trigger to tackle.  You have the triggers, you can work on it.  You can fix this.  It won't be easy or pretty, but have hope, this will pass I think.  Peace.
Avatar universal
Thank you for your response.  Trazadone is not an opiate.  Xanax though, you know id rather not take it but its the only thing that works so far.
1 Comments
Right.  Sorry.  My bad, it's an ssri.  I was thinking of something else though I can't remember what now.  
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428176748
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?